Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011
Flash Flood Warning 153, NWS JSJ
NWS JSJ issued this flash flood warning at Nov 9, 2011, 9:37 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 9, 2011, 9:37 AM CST (15:37 UTC)
- Expired
- Nov 9, 2011, 12:30 PM CST
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 123 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
020
WGCA52 TJSJ 091537
FFWSJU
VIC030-091830-
/O.NEW.TJSJ.FF.W.0153.111109T1537Z-111109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1137 AM AST WED NOV 9 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING ISLAND
IN THE U.S. VIRGIN ISLANDS
SAINT THOMAS
* UNTIL 230 PM AST
* AT 1128 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS JUST SOUTH OF THE ISLAND MOVING
NORTH ABOUT 10 MPH. RAIN RATES OF 2 TO 3 INCHES PER HOUR ARE
POSSIBLE WITH THESE SHOWERS. THIS WILL RESULT IN FLASH FLOODING
ACROSS PARTS OF THE ISLAND DURING THE FEW HOURS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.
&&
LAT...LON 1831 6492 1830 6496 1834 6499 1834 6504
1835 6506 1836 6506 1839 6496 1839 6492
1840 6492 1841 6490 1839 6489 1838 6491
1837 6486 1829 6481
$$
AAS
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
317
WGCA72 TJSJ 091828
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
228 PM AST WED NOV 9 2011
VIC030-091837-
/O.EXP.TJSJ.FF.W.0153.000000T0000Z-111109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT THOMAS VI-
228 PM AST WED NOV 9 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM AST FOR SAINT THOMAS
ISLAND...
DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.
HOWEVER...RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD BE ALERT
TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS AND
CREEKS TO RETURN TO NORMAL LEVELS.
LAT...LON 1831 6492 1830 6496 1834 6499 1834 6504
1835 6506 1836 6506 1839 6496 1839 6492
1840 6492 1841 6490 1839 6489 1838 6491
1837 6486 1829 6481
$$
ER
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 9:33 AM CST, 4 minutes earlier.
Area forecast discussion, Nov 9, 9:33 AM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1133 AM AST WED NOV 9 2011 .UPDATE...A LOW PRESSURE SYSTEM SOUTHWEST OF BERMUDA WILL CONTINUE TO MAINTAIN A TROUGH OVER OUR AREA...WHICH WILL KEEP ABUNDANT MOISTURE WITH ENOUGH INSTABILITY TO PRODUCE SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA. ALTHOUGH...THIS FEATURE WILL SLOWLY MOVE AWAY THE LOCAL AREA DURING THE NEXT FEW DAYS... HIGH MOISTURE CONTINUES OVER AREA WITH PW VALUES AROUND 2.0 INCHES. HOWEVER...THE DENSE CLOUD COVER ACROSS THE NORTHEAST CARIBBEAN COULD LIMIT THE RADIATIONAL HEATING ACROSS THE ISLANDS AND THIS WILL LIKELY LIMIT IMPACT OF SEA BREEZE CONVERGENCE AND THE CONVECTIVE DEVELOPMENT OVER PUERTO RICO. ALL OPERATIONAL MODELS ARE FORECASTING LESS ORGANIZED CONVECTION OVER PUERTO RICO... BUT WITH THE MOST INTENSE OCCURRING OVER THE COASTAL WATERS AND NEAR THE USVI...CULEBRA AND VIEQUES. NEVERTHELESS...ANY BREAK IN THE CLOUD COVER WILL HELP TO TRIGGER THE SHOWER AND THUNDERSTORM ACTIVITY ACROSS PARTS OF PUERTO RICO THIS AFTERNOON. OVERALL... ENOUGH MOISTURE AND INSTABILITY REMAIN ACROSS THE AREA TODAY... TO PRODUCE HEAVY RAINS. && .AVIATION...MVFR/IFR CONDS IN SHRA/TSRA ARE POSSIBLE ACROSS THE USVI TAF SITES THROUGH AT LEAST 09/20Z. ELSEWHERE...VFR CONDS WILL PREVAIL THROUGH THE DAY...BUT VCSH AND -RA WILL BE POSSIBLE THROUGH 09/20Z. && .PREV DISCUSSION... /ISSUED 451 AM AST WED NOV 9 2011/ SYNOPSIS...THE SURFACE LOW ASSOCIATED WITH TROPICAL STORM SEAN WILL CONTINUE TO SEND LARGE LONG PERIOD NNW SWELLS TOWARDS THE LOCAL REGION DURING THE NEXT FEW DAYS. THEREAFTER...SEAN WILL LIFT NORTHWARD WITH A COLD FRONTAL SYSTEM FROM THURSDAY INTO FRIDAY. COMPUTER MODELS CONTINUE INSISTING IN A DRIER WEATHER PATTERN STARTING THIS COMING WEEKEND. DISCUSSION...DEEP MOISTURE AND INSTABILITY DUE TO AN UPPER TROUGH HAS CAUSED SOME THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHERN COAST OF PUERTO RICO AS WELL AS ACROSS THE NORTHEAST QUADRANT. THIS UPPER TROUGH WITH THE AVAILABLE MOISTURE WILL CONTINUE TO HELP DEVELOP SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY TODAY. WITH THE SOUTH SOUTHWESTERLY FLOW...EXPECT THE AFTERNOON CONVECTION TO AFFECT MOSTLY THE INTERIOR AND NORTHERN MUNICIPALITIES OF PUERTO RICO. THIS DEEP MOISTURE OF AROUND 2.0 INCHES PWAT IS EXPECTED AT LEAST THROUGH TODAY...WITH A SLIGHT DECREASE IN MOISTURE FOR THURSDAY AND FRIDAY. MID LEVEL MOISTURE WILL NOT BE AS ABUNDANT AFTER FRIDAY. THEREFORE...IT IS EXPECTED THAT THIS PATTERN OF POSSIBLE MORNING SHOWERS ACROSS THE WATERS...SMALLER ISLANDS...AND COASTAL MUNICIPALITIES WITH AFTERNOON CONVECTION OVER THE INTERIOR AND NORTHERN SECTIONS OF PUERTO RICO...WILL CONTINUE UNTIL AT LEAST FRIDAY. AVAILABLE MOISTURE...AS WELL AS MID TO UPPER LEVEL DYNAMICS SEEM TO BE LESS CONDUCIVE FOR THUNDERSTORMS FOR THIS UPCOMING WEEKEND AND INTO NEXT WEEK. AS THE UPPER TROUGH LIFTS...TROPICAL STORM SEAN GETS ABSORBED AND THE WINDS SHIFT TO MORE FROM THE EAST AND THEN NORTHEAST. AVIATION...AREAS OF SHRA/TSRA WILL PERSIST OVER SRN AND ERN PUERTO RICO AND SAINT THOMAS THRU 09/12Z WITH MTN OBSCURATIONS AND LCLY MVFR CONDS AT TJPS. AFT 09/12Z PR TAF SITES VFR. AFT 09/16Z AREAS OF SHRA/TSRA DEVELOPING WITH MVFR/IFR CONDS INTERIOR PUERTO RICO AND TJMZ AND POSSIBLY TJBQ AND TJSJ. MTN OBSCURATIONS WIDESPREAD. LEEWARD ISLANDS...BRIEF MVFR PSBL TKPK AND TNCM THRU PD MAINLY DUE TO CIGS. WINDS LIGHT AND VRB XCP NR TSRA BLO 5 KFT. WINDS SW 15-20 KTS BTWN 5-20 KFT. MARINE...BUOY 41043 CONTINUES TO SHOW WAVE HEIGHTS OF OVER 8 FEET WITH A 10 SECOND PERIOD. THEREFORE...THE SMALL CRAFT ADVISORY FOR THE OFFSHORE ATLANTIC WATERS HAS BEEN EXTENDED UNTIL FRIDAY AT 3 AM AST. && .PRELIMINARY POINT TEMPS/POPS... SJU 87 76 85 76 / 70 20 20 20 STT 87 77 86 78 / 80 20 20 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 11/64
Hazardous weather outlook, Nov 9, 4:09 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 609 AM AST WED NOV 9 2011 AMZ710>745-PRZ001>013-101015- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 609 AM AST WED NOV 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT CONSIDERABLE MOISTURE...LIGHT WINDS AND A TROPICAL WAVE PASSING TO THE SOUTH WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP THIS AFTERNOON. THIS RAIN WILL FALL ON ALREADY SATURATED GROUND CAUSING RAPID RISES IN SMALL STREAM AND LOCAL INUNDATIONS OF URBAN AND LOW-LYING AREAS...MAINLY IN THE INTERIOR PORTION OF PUERTO RICO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DEEP MOISTURE AND LIGHT WINDS WILL CONTRIBUTE TO STRONG SLOWLY MOVING AFTERNOON THUNDERSTORMS...MAINLY IN THE INTERIOR OF PUERTO RICO THAT WILL CAUSE LOCAL URBAN AND SMALL STREAM FLOODING. SOME OF THE THUNDERSTORMS MAY DRIFT TOWARD THE COAST. .SPOTTER INFORMATION STATEMENT...REPORTS OF FLOODING OR HAIL OBSERVED ARE REQUESTED. AMZ715-725-VIZ001-002-101015- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 609 AM AST WED NOV 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Nov 9, 5:16 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
716 AM AST WED NOV 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FLOOD NAGUABO 18.21N 65.74W
11/09/2011 NAGUABO PR BROADCAST MEDIA
HIGHWAY 31 IMPASSABLE.
&&
WSNELLThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 7:37 AM CST | Areal Flood Advisory | JSJ | 2 hr | |
| Nov 9, 7:51 AM CST | Areal Flood Advisory | JSJ | 106 min | |
| Nov 9, 8:34 AM CST | Areal Flood Advisory | JSJ | 64 min | |
| Nov 9, 9:05 AM CST | Flash Flood Warning | JSJ | 3 hr | |
| Nov 9, 9:35 AM CST | Flash Flood Warning | JSJ | 102 min |
Nearby
Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.